ADVERTISEMENT
ADVERTISEMENT
1zepfan

Lexapro and Seizures

HI, I had my first and only 2 seizures on May 14, very scary, and they have since been controlled with Dilantin.  Since I never had seizures before and the only medication I was on was Lexapro I am wondering if there is a connection.  Anyone else hear anything about this type of reaction with an anti-depressant?

Comments

RE: Lexapro and Seizures

 Hi,Yes, SSRIs and certain TTCA anti-depressants can cause seizures in people who don't have a seizure histories.For some reason they are jsut like that.  There are some drugs that are "cautioned" in its users, especially the ones with neurological problems.AEDs change the chemical structure of the brain and the speed and function of  the neurons, neurotransmitters, the synaptic gap, GABA inhibitors, etc.When the AED changes all these things, it can cause seizures because everything has been changed and re-routed or slowed down, causing things to become out of synch, if the brain can't work right, neither can the neurons, which in turn cause seizures (the "cascade of events").  Having seizures is a scream for help, and is one of the body's ways of saying something's wrong fix me.It is also a side effect that is rare, and if you are having difficulty with that, I would get ahold of your neuro/epi and let them know now, before this gets to far.It may be medication-induced and if the dose of your Lexapro was reduced or stopped altogether,  you may not have anymore seizures.  There are plenty of anti-depressants in this country, that someone aught to be able to find you something that won't cause this kind of misery.Nancy

RE: Lexapro and Seizures

hi,I was on the Anti-Depressant Nortriptyline.   It obviously lowered my seizure threshold.  After I was finally removed from it my seizures calmed down.  I took it from October 2004 to April 2005.  My seizures were happening at least 2-3 times a week, but at one point they were 2-3 times a day.   I was taken off all AED's in April, we are trying an alternative approach to see if my seizures can be stopped completely.  I still have the nocturnals and simple partials, but the drops have stopped and T/C  haven't been happening lately  while I am awake.  Of course  I am avoiding my triggers too.

RE: Lexapro and Seizures

Lee here,  I take Lexapro to help level the playing field that my HRT meds don't quite handle well enough.  I have had no problem with it.  Before perscribing it my OBGYN contacted my Neuro and asked what he could recommend that would not cause an interaction - and Lexapro was it.We are all different and each can react differently to whatever we are taking.  I have done well with Lexapro but others may not.  Talk to your docs - if you think it is a problem ask what else you can try.  There are some other ways to deal with depression too - like exercise, diet, meditation and support groups (or just getting out with people too).  If you can achieve relief without chemicals - all the better!  Do what works for you!Later..................Lee  

RE: Lexapro and Seizures

Hi,I've joined this group a few days ago but haven't replied or posted yet. My 16 year old son has Lennox Gastaut Syndrome which is a specific severe seizure disorder. I just wanted you to know that you can find out anything you ever wanted to know about ANY medication at www.rxlist.comIt is the BEST website concerning all medications. I have a hubby who has diabetes, a son who has the seizures plus other medical problems, a mom who has Alzheimers and diabetes who also lives with us and another son and a daughter with asthma so whenever a doc prescribes something I head for this website to learn about the med and any side effects or reactions to other meds. I hope this helps and I hope that the 2 seizures you had are the only 2 you ever have. My heart goes out to you as I can't imagine how scary that must have been and how worried you are now. Take care, Fay

RE: Lexapro and Seizures

   I am new to this site, but have already learned so much reading all the posts.  I have been on tegreton for 15 years.  And it was a miricle drug to me.  It was the first drug they put me on. It made such a dirrerence on how i felt(and acted).  I started taking antidepressants 10 years ago.  I have gone through atleast 8 or 9 meds. Everyone of them said(as sideeffects) that they could sz's. Some of them actually made me more depressed.  Figure that! This year they put me on Lexapro. I finally found something that worked. And the side effects are very minimal. In fact, can't fine one, eccept I am not depressed. In fact I am up keeping house clean everyday.  I am not gaining weight, i am not graving sweets.  I have felt so much like a guine pig. Not unusual for meds like that. The statisics are so high for people that have to take pyshe meds to guit taking them either from the bad side effects or because they start feeling better, then their symtoms come back and mostly worse then before. When I started taking my tegretol, I felt like it was more important then food. I finally, after 10 yrs, found a drug for my seveare depression, That just as good as my sz med.           I am so sorry for having the effect you had for the Lex.  I hope you find something that works for you, and soon. And that you get over the effects of the sz's.                                 Good luck!   pamela

Re: Lexapro and Seizures

Hey everyone,

I know your posts are from a few years ago, but I found them while trying to research why I had my seizure. I had a seizure last Friday, December 2, in Oxford, England, on a college trip. In fact, it was in the middle of one of our concerts - between the 2nd and 3rd song. The only things I remember were singing the 2nd song and then waking up later, freaking out & crying, in an ambulance, with EMTs trying to get me to calm down and telling me what had happened. I don't remember anything about the seizure at all (apparently, you're not supposed to, though). Two ladies from another church choir were nurses, and rushed over and caught me before I fell. I was told it lasted around 2-3 minutes. The whole experience is quite confusing and traumatic for me, because I remember nothing about it and have never had a seizure before. I was taking Lexapro for bipolar disorder, and Xyzal along with Singulair for allergies. I called my psychiatrist after getting out of the hospital and told him what had happened, and he told me to stop taking Lexapro for now & that we'll talk about another medicine when I meet with him again soon.

We (my family and I) are thinking my seizure is a side effect of Lexapro, but aren't completely sure. I am going to get a full body physical in a few days, along with an EEG, to be tested for epilepsy and try to find out what caused my seizure.

 Any and all help/advice is most appreciated! :)

Thanks,
Cat